The National Patient Safety Agency (NPSA) has issued guidance for all NHS organisations across England and Wales, aimed at reducing the risk of harm or death through the incorrect use of loading doses of drugs.

A loading dose is a large dose of medicine used to ensure a quick therapeutic response but which can create complexity in prescribing, dispensing and administering medication and also increase the possibility of human error.

Errors can lead to over-medication (where levels of the medication can build to excessive levels with toxic effects) or to under-medication (where harm can result from failure to effectively treat the patient’s illness).

A new Rapid Response Report (RRR) has been produced by the Agency following 1,165 patient safety incidents between January 1, 2005 and April 30, 2010, which included two deaths and four cases of severe harm. The fatal and severe incidents were all related to incorrect loading doses, omitted or delayed administration of loading doses, or the unintentional continuation of such doses. A further fatality was reported by coroner’s letter, it says.

The Agency’s new RRR asks all NHS organisations to ensure that:

 • risk assessments take place of all medicines used by the organisation that are likely to cause harm if loading doses and subsequent maintenance doses are not prescribed and administered correctly.  They should produce a list of critical medicines which must include warfarin, amiodarone, digoxin, phenytoin and any other medicines identified locally;

• there is effective communication regarding loading dose and subsequent maintenance dose regimens when prescribing, dispensing or administering critical medicines. This should include handover of patients between teams and healthcare organizations, while tools such as loading dose work sheets and prescription charts, handover and clinical protocols and patient-held information should be considered;

 • clinical checks are performed by medical, nursing and pharmacy staff, when available, so that loading and maintenance doses are correct. Appropriate information should be available to support these checks; and

 • healthcare professionals in the community are able to challenge abnormal doses of the identified critical medicines.

“The use of loading doses can be complex in practice but NHS organisations can minimise the risks of errors with loading doses by being proactive and introducing safety measures identified in this RRR,” said David Cousins, head of patient safety, medication practice and medical devices at the NPSA. 

“Risk assessment, effective communication and checks are the key messages to NHS staff. Loading doses are often prescribed and administered in a clinical setting from which the patient is then immediately transferred. This leads to errors where details are not communicated effectively,” added Prof Cousins.